Welcome to Health Care POV | sign in | join
Dermatology Practice Today

Q&A with Dr. Debra: Tinea Corporis

Published July 31, 2014 2:26 PM by Debra Shelby
In dermatology, we discuss the importance of identifying and understanding morphology and changes in a rash. Here is a case of a rash with a sudden change in morphology after prescribing medication for her dermatosis.

This geriatric patient was being treated with clobetasol cream B.I.D. for Grover disease. You see pruritic erythematous papules noted on the lower back. The rash was biopsied and confirmed for acantholytic dyskeratosis (Grover disease). The patient came back two weeks after being treated with the topical steroid cream and complained of increased pruritus on the left upper back. What was observed was new morphology consisting of erythematous plaques with scale and a raised border. Noting the morphology had changed, I was suspicious for a dermatophyte infection from the use of the topical steroids. Biopsy confirmed tinea corporis.

When I interviewed the patient, it was revealed that this patient had been confined to her bed during treatment and did not shower. With heat, sweat and poor hygiene, she developed a fungal infection which worsened with the use of the clobetasol cream.

Use caution when prescribing corticosteroid creams and make sure you monitor the patient every 2-4 weeks until the rash resolves. If you see a change or worsening of the rash, you just may have a secondary bacterial, fungal infection or a completely different rash all together. It is appropriate to culture, perform a KOH and re-biopsy as you deem appropriate. A clinical pearl for pathology is to remember to let the dermatopathologist know that the patient has been using topical corticosteroids. This will assist them with the diagnosis because topical medications may alter the histology. Photos also help if you have the means to attach a copy. Remember, tinea incognito after topical corticosteroid use may not look like a fungal infection at all and deceive you.

I now consider using Lotrisone cream with patients who may be excessively sitting or confined to bed. The combination of clotrimazole/betamethasone works well and helps reduce the risk of secondary fungal infections. Use extreme caution or avoid use in the groin and axillary areas due to atrophy and striae.

Debra Shelby, PhD, DNP, FNP-BC
President and Founder NADNP

0 comments

leave a comment



To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the image, reload the page to generate a new one.

Captcha
Enter the security code below:
 

Search

About this Blog



    Occupation: Physician assistant and nurse practitioners
    Setting: Various dermatology settings
  • About Blog and Author

Keep Me Updated